YORK, Pa. (WHTM) – Does anesthesia make you feel sick after surgery? An anesthetist at Wellspan York Hospital says he can ease those side effects.
Joan Patrilak recently went under the knife. She battled nausea for two days afterward.
“My pain control was never under control because of the nausea. I couldn’t drink. They couldn’t get me off the IV,” Patrilak said. “I couldn’t take the medicine to help with the nausea. It was just horrible.”
Anesthetist Christopher Smith calls it “the little big problem.”
“They get sick from anesthesia. Everyone expects that. Well, we shouldn’t expect that,” Smith said.
As part of his doctorate program, Smith studied post-surgery nausea and vomiting. He noticed there are four risk factors.
“If you’re a female, that’s one risk factor. If you’re a non-smoker, that’s a risk factor. If you’re planning on getting narcotics after surgery, that’s a risk factor,” Smith said. “And, if you have a history of motion sickness or getting sick after surgery, that’s a risk factor.”
Once your risk is determined, you’re administered the appropriate amount of anti-nausea medication before or during surgery.
How well does it work? According to Smith, almost 54 percent of patients experienced post-surgical nausea or vomiting before the program. Only 12.6 percent of patients experienced post-surgical nausea or vomiting after the program.
Patrilak is one of those success stories.
“When I woke up, I didn’t have a speck of nausea at all and my hospital stay was null. I went home that night,” Patrilak said.
The program is available at Wellspan locations across the Midstate.